Subscription is FREE for qualified healthcare professionals in the US.

Prince Died of Fentanyl Overdose

June 2, 2016
Autopsy confirms that the pop star died of an accidental overdose of fentanyl. But questions remain regarding his pain treatment and recovery plans.

Interview with Jeffrey Fudin, PharmD, DAAPM, FCCP, FASHPPrince MusicianThe autopsy report confirms fentanyl in Prince's system at the time of death.

Since his death, news coverage has speculated about what caused Prince to collapse in his home. The speculation ended today when the Midwest Medical Examiner’s Office in Ramsey, Minnesota, confirmed that his death was caused by an overdose of self-administered fentanyl.

The performer and musician was found on April 21, 2016, unresponsive in an elevator in Paisley Park, his home and recording studio. According to the New York Times, Prince, 57, was preparing to enroll in an opioid treatment program presumably to treat an opioid use disorder.

It is not known why the performer was taking the medication or if it was obtained through a prescription. The source of his chronic pain is also not known but reports indicate that Prince suffered from hip pain following some sort of corrective surgery to address the problem in 2010.

“Chronic pain can sometimes be a consequence of surgery but it’s also possible Prince developed arthritis or another painful condition such as boney necrosis that could have required chronic opioid therapy,” said Jeffrey Fudin, PharmD, DAAPM, FCCP, FASHP.

Fentanyl, a schedule II prescription drug, is a powerful synthetic opioid analgesic 100x more potent than morphine. “Fentanyl should not be prescribed for chronic pain unless the patient is already taking opioids regularly and is opioid tolerant. Per FDA labeling, the fentanyl transdermal patch for example should only be used when "indicated for the management of pain severe enough to require daily, around-the-clock, long-term opioid treatment and for which alternative treatment options are inadequate," Dr. Fudin explained.

“In most cases, both cancer and noncancer patients receiving opioids regularly do develop physical dependence and tolerance to these drugs and with repetitive dosing it is sometimes difficult for a patient to separate out opioid craving from actual pain—this may have been an issue for Prince,” he said.

When prescribed by a physician, fentanyl can be administered via injection, transdermal patch, or as a transmucosal immediate-release fentanyl (TIRF) medication. The current list of TIRF medicines include: Abstral (fentanyl) sublingual tablet, Actiq (fentanyl citrate) oral transmucosal lozenge and its generic equivalents, Fentora (fentanyl citrate) buccal tablet, Lazanda (fentanyl) nasal spray, and Onsolis (fentanyl) buccal.

According to FDA labeling, “The TIRF medicines are indicated only for the management of breakthrough pain in adult patients with cancer 18 years of age and older who are already receiving, and who are tolerant to, regular opioid therapy for underlying persistent cancer pain.” Actiq is the one exception, it has been approved for patients 16 years of age and older.

Press and the autopsy “report did not indicate which formulation Prince administered to himself, but these are dangerous medicines that can have unpredictable results in the body if combined purposefully or unintentionally with other medications or food products. Safe use of TIRF medicines require the highest level of REMS [Risk Evaluation and Mitigation Strategy] and patients must be closely monitored,”  Dr. Fudin said.

What We Do Know

As the details surrounding Prince’s health history become known, Dr. Fudin points out that most people that have opioid-induced respiratory depression [overdose] start out with legal prescriptions. However, some patients do spiral out of control if not closely monitored. “This could happen in the most compliant patients, especially if the prescriber doesn’t properly stratify opioid abuse and misuse risk factors prior to, and following, initial therapy with vigilant monitoring such as random urine drug monitoring. These medications need to be observed in a tightly controlled environment,” he admitted.

“The truth is 4 to 6 hours of training just isn’t enough to manage complicated pain scenarios and it’s not unusual for the instructors of such classes to lack advanced therapeutic expertise themselves. Managing chronic pain safely with opioids is a very important skill set that is not had by the majority of clinicians prescribing them. It also takes time—something most clinicians lack,” Dr. Fudin said.

According to Dr. Fudin, it’s entirely possible that Prince was doing all the right things but that ongoing physical, chemical, and mental health monitoring did not indicate any problems.

Denial also seems to be alive and well in the psyche of the chronic pain patient. “What I see in practice is alarming. Quite frankly, I’m surprised more people aren’t dying,” Dr. Fudin said. “I’ve had many conversations with patients in an attempt to impress upon them the dangers of the drugs but they seem to think little of doubling their doses or drinking alcohol after taking opioids. They think they know what their bodies will tolerate but the truth is these drugs can have unpredictable consequences if not taken exactly as prescribed.”

At this point there are still many unanswered questions, he said. “Was the blood taken at the time of death or 40 hours later? This is important information." Something else to consider is that medical examiners make mistakes, too.

According to Dr. Fudin, fentanyl is notorious for redistributing from body tissues into the blood stream making the post-mortem levels appear significantly higher than they actually were at the time of death. Also, patients metabolize drugs differently and without an antemortem level for comparison, victims of opioid overdose are frequently mislabeled.

What does Prince’s death mean for the future? “The important message is that the safe use of opioids is complicated and that an accidental overdose could happen to anyone,” Dr. Fudin said. "It's real and it's scary."

For more information about screening and monitoring patients, click here.

Last updated on: June 6, 2016
Continue Reading:
Fentanyl Patches Overused in Vulnerable Populations